Virginia, 2020

Flash Flooding and Flooding in Virginia, July 7, 2020

July 7, 2020 · NWS LWX · 6 events in 3 counties and zones

A southerly flow ushered in moisture from the Gulf of Mexico and Atlantic Ocean, while a trough of low pressure remained over the region. Showers and thunderstorms developed, and with a weak flow aloft this caused locally heavy amounts of rain to fall in some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southerly flow ushered in moisture from the Gulf of Mexico and Atlantic Ocean, while a trough of low pressure remained over the region. Showers and thunderstorms developed, and with a weak flow aloft this caused locally heavy amounts of rain to fall in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 8:33 PM EST, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 6, 8:33 PM EST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
933 PM EDT Mon Jul 6 2020

.SYNOPSIS...
High pressure remains offshore through Wednesday, pumping warm and
humid air into the region, along with daily chances for showers and
thunderstorms. Cutoff low pressure will develop to the south on
Wednesday and it may impact the area later in the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Headline update: Extended the Flash Flood Watch until midnight.
Severe Thunderstorm Watch has been trimmed to the east and is
still in effect until 11 PM.

Active area for the remainder of the evening will generally be
from Carroll County MD SSEward toward southern MD. Moist
unstable air continues to be advected into a quasi-airmass
boundary established by early widespread convection across the
Delmarva. With steering flow approximately to the southeast,
this is resulting in continued storm formation from south
central PA to Prince Georges County, where backbuilding is
occurring along another outflow boundary. These storms will
continue to propagate along the instability gradient. While
there's still enough instability for a severe storm or two, the
main hazard is shifting to flash flooding, and thus the watch
extension. Would not totally rule out significant flooding if
repetitive storms hit any sensitive urban areas, as noted in
recent WPC discussion. At this time, Baltimore looks more
susceptible based on radar compared to DC, but will have to
monitor storm evolution. Some recent CAM guidance suggests
storms may not completely dissipate until 2 or 3 AM.

Elsewhere, it's looking like the convective threat is rapidly
decreasing. Some patchy valley fog could develop again late.
Muggy conditions will persist with lows in the mid 60s to mid
70s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
High pressure remains offshore through Wednesday, so the pattern
will remain much the same. Rinse and repeat forecast Tuesday and
Wednesday, with hot and humid conditions expected across the region.
High temperatures each day remain in the upper 80s to low 90s, with
dew points holding steady in the low 70s. This will result in heat
indices in the mid-upper 90s each day. While not quite expecting any
advisories at this time, still very hot and humid, so it will be
important to continue to take all proper heat precautions. Terrain
circulation and the bay/river breezes will bring a chance for
thunderstorms each day. With very little flow aloft however, storms
not expected to be as strong as we will see today. However,
instability will remain high given the high heat and humidity, and
conditions remain favorable for some localized downbursts, so can't
completely rule out a couple stronger storms either day. As we have
seen these past couple of days, the bay/river breezes and terrain
circulation can create some localized stronger shear and support an
isolated stronger storm.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Guidance seems to be coalescing around the idea of a low pressure
developing along the coast to the south on Thursday and moving north
along the coast Friday into Saturday. This would cause showers and
perhaps some steadier rain and/or thunderstorms to spread north and
west from the low into southern and eastern parts of our forecast
area, but the track may keep northwestern areas fairly dry.
Temperatures will cool as this oddly non-summer like pattern
unfolds, with highs in the 80s, though lows would still be muggy
with readings staying in the high 60s and lower 70s overall. Will
need to watch for any focused rain bands or convection which could
result in flooding. By Sunday, the low is more likely off to our
north and east, but a cold front may be approaching or passing
through from the northwest by this point, which could result in
more showers and storms. Bottom line is the entire long term looks
rather active, but with temps staying closer to normal.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Thunderstorm threat will persist near BWI and especially at MTN
for several more hours, possibly as late as 2 AM or so, but
threat area will likely shift with time. Amendments will likely
be required. Transitioning more to a heavy rain threat versus
gusty winds though. Have added some low clouds late
tonight/Tuesday morning per increasing consensus in latest
guidance, though some uncertainty exists. Could also be some fog
at MRB/CHO, but have kept at MVFR for now.

VFR conditions and light winds are generally expected through
Wednesday. Hot and humid conditions continue, with daily chances for
thunderstorms during the afternoon and evening. Gusty winds and
heavy rain can be expected with any thunderstorm in this
environment.

Main concern Thursday and Friday will be potential for early
morning fog and afternoon thunderstorms.

&&

.MARINE...
Thunderstorms are causing gusty and erratic winds on the waters
this evening, with Special Marine Warnings remaining possible
for a few more hours. Outside of thunderstorms and their
outflow, winds will be light.

Isolated to scattered storms again expected each afternoon
Tuesday and Wednesday, with continued light southerly flow.
Special Marine Warnings may be needed if storms get strong.

Mainly light winds on the waters Thursday and Friday, with the
primary hazard being potential for afternoon thunderstorms both days.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies, while still elevated to an extent, have come
down slightly today. Forecast has come down a bit in this cycle,
and no longer anticipating flooding anywhere. However, slight
changes in the winds could easily bump up anomalies just enough
to get us near minor in the more sensitive areas, so will have
to keep watching that in future forecast cycles. Tides still
remain in the caution stage during high tide for most areas over
the next several days in the continued southerly flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until midnight EDT tonight for DCZ001.
MD...Flash Flood Watch until midnight EDT tonight for MDZ006-011-
     013-014-504-506>508.
VA...Flash Flood Watch until midnight EDT tonight for VAZ053-054.
WV...None.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...ADS
SHORT TERM...CJL
LONG TERM...RCM
AVIATION...ADS/RCM/CJL
MARINE...ADS/RCM/KJP
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Jul 7, 12:45 AM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
145 AM EDT Tue Jul 7 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
145 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flash Flood Watch remains in effect until 5 AM for the
Washington Metropolitan area and southern Maryland.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay severe weather or flooding reports to the National
Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
145 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Isolated instances of flash flooding are possible across northern
Virginia overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay severe weather or flooding reports to the National
Weather Service.

In the hours before

Local storm report, Jul 6, 11:24 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1224 AM EDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     3 ESE WICOMICO          38.40N  76.83W
07/06/2020                   ST. MARYS          MD   DEPT OF HIGHWAYS

            TREE DOWN AT MD-234, NORTH OF MD-236.

&&

EVENT NUMBER LWX2001430

BKF
Local storm report, Jul 6, 11:33 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1233 AM EDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     MARINE TSTM WIND 2 WSW PINEY POINT       38.13N  76.53W
07/07/2020  M53 MPH          ANZ537             MD   BUOY

&&

EVENT NUMBER LWX2001431

ADS
Local storm report, Jul 6, 11:39 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1239 AM EDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      3 NNW HUGHESVILLE       38.58N  76.80W
07/07/2020                   CHARLES            MD   FIRE DEPT/RESCUE

            WATER RESCUE OF A VEHICLE IN WATER ALONG GALLANT GREEN
            ROAD, JUST NORTH OF HUGHESVILLE.

&&

EVENT NUMBER LWX2001432

BKF
Local storm report, Jul 7, 12:16 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
116 AM EDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     MARINE TSTM WIND POINT LOOKOUT           38.04N  76.32W
07/07/2020  M40 MPH          ANZ537             MD   BUOY

&&

EVENT NUMBER LWX2001433

ADS
Local storm report, Jul 7, 12:44 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
144 AM EDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     MARINE TSTM WIND 2 SE COBB ISLAND        38.24N  76.83W
07/07/2020  M43 MPH          ANZ537             MD   BUOY

&&

EVENT NUMBER LWX2001434

ADS
Local storm report, Jul 7, 1:22 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 AM EDT TUE JUL 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     FLASH FLOOD      1 SE CHARLOTTE HALL     38.47N  76.78W
07/07/2020                   ST. MARYS          MD   LAW ENFORCEMENT

            SEVERAL VEHICLES BECAME DISABLED IN FLOODWATERS NEAR
            THOMPSON CORNER RD AND NEW MARKET VILLAGE RD

&&

EVENT NUMBER LWX2001435

ADS

The radar

The Sterling radar (KLWX), 38 km away, was scanning. The volume nearest the first event began at 06:41 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Alexandria (C)

When
July 7, 1:42 AM EST to 2:06 AM EST
Where
Alexandria (C) County, 1.02 mi NNW of Potomac Yard to 0.97 mi NNW of Potomac Yard
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.843, -77.089

The water level rapidly rose above flood stage of 12 feet along the Four Mile Run, cresting at 12.91 feet at 1:50 AM EST. Water flooded the north bank, into grassy areas and parking lots.

Flood, Fairfax

When
July 7, 1:55 AM EST to 3:40 AM EST
Where
Fairfax County, 1.48 mi SSW of Lake Barcroft to 1.37 mi S of Tremont
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
38.830, -77.210

Water was reported in homes in Annandale.

Flash Flood, Fairfax

When
July 7, 2:00 AM EST to 3:40 AM EST
Where
Fairfax County, 0.56 mi S of Culmore to 0.5 mi SSW of Culmore
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
38.862, -77.171

Flash flooding was reported in the 6600 block of Barrett Road in Falls Church. Flood waters entered homes and a water rescue was required for a stranded vehicle.

Flash Flood, Alexandria (C)

When
July 7, 2:34 AM EST to 2:52 AM EST
Where
Alexandria (C) County, 1.96 mi WSW of Alexandria to 1.82 mi WSW of Alexandria
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.808, -77.113

The water level rapidly rose above flood stage of 11 feet along Cameron Run, cresting at 11.35 feet at 2:45 AM EST. Backwater flooding affected areas along Backlick Run upstream of Cameron Run.

Flood, Arlington

When
July 7, 3:00 AM EST to 3:40 AM EST
Where
Arlington County, 1.36 mi WSW of Rosslyn to 1.26 mi WSW of Rosslyn
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.871, -77.103

Arlington Boulevard at Glebe Road closed due to high water.

Flood, Fairfax

When
July 7, 3:15 AM EST to 3:40 AM EST
Where
Fairfax County, 0.14 mi WSW of Clarks Crossing to 0.22 mi SSW of Clarks Crossing
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.919, -77.302

Lawyers Road closed near Hunter Mill Road due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912110, 912476, 912475, 912112, 912477, 912478.